Alert archive / Virginia / Flood Watches in 2021
Flood Watch 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flood watch at Oct 5, 2021, 11:59 AM EDT for 14 counties in Virginia. It took effect at Oct 5, 2021, 8:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2021, 11:59 AM EDT (15:59 UTC)
- In effect from
- Oct 5, 2021, 8:00 PM EDT
- Expired
- Oct 6, 2021, 1:49 AM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Flood severity
- None
Counties Albemarle County, VA, Amherst County, VA, Augusta County, VA, City of Charlottesville, VA, Culpeper County, VA, Greene County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WGUS61 KLWX 051559 FFALWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Baltimore MD/Washington DC 1159 AM EDT Tue Oct 5 2021 VAZ036>040-050-051-507-508-060000- /O.NEW.KLWX.FA.A.0002.211006T0000Z-211006T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Madison, Wintergreen, Stanardsville, Washington, Big Meadows, Lovingston, Charlottesville, Orange, Gordonsville, and Culpeper 1159 AM EDT Tue Oct 5 2021 ...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Sterling Virginia has issued a * Flood Watch for portions of central Virginia, northern Virginia and northwest Virginia, including the following areas: in central Virginia, Albemarle, Central Virginia Blue Ridge, Greene, Nelson and Orange. In northern Virginia, Culpeper. In northwest Virginia, Madison, Northern Virginia Blue Ridge and Rappahannock. * From 8 PM EDT this evening through Wednesday morning. * Slow moving showers and thunderstorms north of a stalled front will become the focus for overruning precipitation this evening into tomorrow morning. Rainfall amounts of 2 to 4 inches are possible, especially along and just to the east of the Blue Ridge Mountains. Periods of moderate to heavy rainfall may lead to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ CPB/JMG
2 follow-up statements
625 WGUS61 KLWX 052213 FFALWX Flood Watch National Weather Service Baltimore MD/Washington DC 613 PM EDT Tue Oct 5 2021 VAZ036>040-050-051-507-508-060615- /O.CON.KLWX.FA.A.0002.211006T0000Z-211006T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Madison, Wintergreen, Stanardsville, Washington, Big Meadows, Lovingston, Charlottesville, Orange, Gordonsville, and Culpeper 613 PM EDT Tue Oct 5 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flood Watch continues for * Portions of central Virginia, northern Virginia and northwest Virginia, including the following areas: in central Virginia, Albemarle, Central Virginia Blue Ridge, Greene, Nelson and Orange. In northern Virginia, Culpeper. In northwest Virginia, Madison, Northern Virginia Blue Ridge and Rappahannock. * Through Wednesday morning. * A weak cold front will stall out nearby, causing numerous showers and isolated thunderstorms tonight into early Wednesday. Localized rainfall amounts of 2 to 4 inches are possible, especially along and just to the east of the Blue Ridge Mountains. Periods of moderate to heavy rainfall may lead to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ BJL
492 WGUS61 KLWX 060549 FFALWX Flood Watch National Weather Service Baltimore MD/Washington DC 149 AM EDT Wed Oct 6 2021 VAZ036>040-050-051-507-508-060700- /O.CAN.KLWX.FA.A.0002.000000T0000Z-211006T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Madison, Wintergreen, Stanardsville, Washington, Big Meadows, Lovingston, Charlottesville, Orange, Gordonsville, and Culpeper 149 AM EDT Wed Oct 6 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch has been cancelled for portions of central Virginia, northern Virginia and northwest Virginia, including the following areas: in central Virginia, Albemarle, Central Virginia Blue Ridge, Greene, Nelson and Orange. In northern Virginia, Culpeper. In northwest Virginia, Madison, Northern Virginia Blue Ridge and Rappahannock. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ LFR
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flood watch went out at Oct 5, 10:31 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Oct 5, 10:31 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1031 AM EDT Tue Oct 5 2021 .SYNOPSIS... A backdoor cold front is expected to move through the area today. Meanwhile, an upper level ridge is expected to build over the region today through Thursday. The ridge pattern starts breaking down at the end of the week as an upper level low lifts from the mid Mississippi Valley to the western Great Lakes. && .NEAR TERM /THROUGH TONIGHT/... Dense fog is starting to break up this morning but a low stratus deck is slowly building southward bringing overcast skies along with low ceilings. Dense fog lingers over parts of central VA where skies remain mostly clear but I expect this to mix upwards and become more of a stratus deck by this afternoon. I have noticed a trend by models that suggest that PWs will increase close to 1.8 late this afternoon and into this evening as a front slowly sinks through the region. Slow storm motion, elevated PW's and a stalled boundary nearby may bring an areal flood threat to areas in central VA especially along the eastern side of the Blue Ridge Mtns. .Previous Discussion Dense fog early this morning covers areas west of I-81 in VA and WV and along I-68 in western MD. Additional areas of dense fog are likely to form through daybreak across north central MD and northern VA. Will continue to monitor fog product and webcams and add additional zones as necessary. A backdoor cold front currently extends across southern NJ, DE, and along the Susquehanna River in northeast MD. This feature is expected to drop southward through the day resulting in lowering cigs across northeast MD and sct-nmrs showers and t-storms mainly south of US-50. Weakening 0-6 km mean winds through the day will result in slow moving showers and thunderstorms capable of producing locally heavy rainfall and isolated instances of flooding. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Building sfc to upper level ridge is expected to result in a gradual decrease in convective coverage Wed into Thu with convective activity shifting from areas south of I-66 Wed to west of the Blue Ridge Thu. Low ceilings and areas of fog will be the main wx hazard next svrl mornings due strengthening mid- level subsidence and high sfc dewpoints combined with light winds. && .LONG TERM /FRIDAY THROUGH MONDAY/... Friday the upper low centered around Chicago continues to be absorbed by the upper flow to its north. However, it will broaden to an upper trough that will pass over our region this weekend. During Sunday, it will move east of us and ridging will slowly begin to take hold...even more substantially next week. The forecast of unsettled weather (i.e. mostly cloudy conditions and showery) has not changed much since previous days since there will be a persistent onshore flow. Still looks like the period Fri night and Sat offers a risk for flooding across eastern WV, western MD, and Virginia west of US-15. At this point, there is little to no signal for flooding east of that area in the extended period. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Dense fog that has affected most of our terminals has become a low stratus deck this morning. Half mile fog remains over the CHO terminal where skies are clear aloft and winds remain light but the fog bank show slowly mix upwards this morning. A low stratus deck should overspread all terminals by this afternoon and MVFR to IFR conditions are likely through this evening. .Previous Discussion. Developing MVFR cigs later today and lowering to IFR/LIFR tonight as backdoor cold front pushes through. Areas of dense fog developing also this morning and again the next several mornings. Wx pattern will be favorable for widespread stratus and some reductions in visibility next several days under a persistent onshore flow. Ceiling and vsby restrictions possible Friday and Saturday due to persistent onshore flow and showers moving into the region. && .MARINE... Brief and marginal SCA conditions are possible Wednesday afternoon as onshore flow strengthens. Otherwise, winds expected to remain 10 kt or less through Thu. Due to strengthened onshore flow, Small Craft Advisories are possible Saturday and Sunday. && .TIDES/COASTAL FLOODING... Onshore flow may bring tidal levels high enough to have minor tidal flooding Friday night through weekend. And not out of the question to have some moderate tidal flooding at the more prone locations such as Annapolis. The probabilistic ETSS model is currently showing that possibility. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...LFR/JMG SHORT TERM...LFR LONG TERM...CS AVIATION...CS/LFR/JMG MARINE...CS/LFR TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 5, 10:57 AM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1057 AM EDT Tue Oct 5 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-061500- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1057 AM EDT Tue Oct 5 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Slow moving storms may lead to isolated instances of flooding this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-061500- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1057 AM EDT Tue Oct 5 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Slow moving storms may lead to isolated instances of flooding south of US-50 this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of dense fog are possible again early Wednesday morning. There is a potential for heavy rain, which may lead to isolated instances of flooding Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-061500- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1057 AM EDT Tue Oct 5 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of dense fog are possible again early Wednesday morning. There is a potential for heavy rain, which may lead to isolated instances of flooding Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 12:37 AM EDT | Dense Fog Advisory | LWX | Clarke, Culpeper, Fauquier, Frederick, Greene, Highland and 10 more | 9 hr |
| Oct 5, 5:14 PM EDT | Small Craft Advisory | LWX | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.